Acute Encephalopathy in Siblings: Reye Syndrome vs Salicylate Intoxication

Ron G. Rosenfeld, Myron I. Liebhaber

Research output: Contribution to journalArticle

16 Scopus citations

Abstract

Siblings, aged 9 and 7 years, had simultaneous onset of vomiting, disorientation, ataxia, and coma. Both children had prodromal symptoms of upper respiratory tract infections, and had been treated with large doses of aspirin. Laboratory data showed evidence of hepatocellular dysfunction, with an elevated serum ammonia level in one patient; salicylate levels were 50 and 44 mg/100 ml. The child who died had autopsy evidence of cerebral edema and fatty liver. The difficulty in clinically differentiating Reye syndrome from salicylate intoxication is discussed.

Original languageEnglish (US)
Pages (from-to)295-297
Number of pages3
JournalAmerican Journal of Diseases of Children
Volume130
Issue number3
DOIs
StatePublished - Mar 1976

    Fingerprint

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this